MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. ACTIVA; STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINS

MEDTRONIC PUERTO RICO OPERATIONS CO. ACTIVA; STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINS
Model Number 37612
Medical Device Problem Codes Failure to Deliver Energy (1211); Battery Problem (2885); Charging Problem (2892)
Health Effect - Clinical Codes Dehydration (1807); Encephalopathy (1833); Fall (1848); Muscle Weakness/Atrophy (1967); Pain (1994); Shaking/Tremors (2515); Multiple Organ Dysfunction Syndrome (3261); Syncope/Fainting (4411); Insufficient Information (4580)
Date of Event 11/25/2024
Type of Reportable Event Death
Event or Problem Description
It was reported that the pt's nursing facility had been very inappropriate in a lot of ways and one of the ways in which they were i nappropriate was specifically having to do with the device/therapy: the caller stated the nursing home attested again and again that they'd kept pt's dbs therapy fully charged at all times and that they would charge the pt's ins every other day for 15 minutes each time which fully charged however the caller said that couldn't be true because they'd always charged the pt and it always had taken longer.Patient services (ps) reviewed that it would typically take an hour of charging per quarter of the battery.Caller said when the pt's dbs therapy was on, pt would have no tremor and that people had never known the pt had stage 4 parkinson's however the visiting nurses' notes from the facility indicated pt constantly had violent tremor.Caller said whenever they visited they would check the implantable neurostimulator (ins) battery levels and inevitably found the ins battery was fully depleted and it was off.  caller said they would reach out to the pt's hcp to get more information but they hoped that they could be sent labeling pointing to the amount of time it typically took to charge the ins battery because they wanted to gather evidence for a lawyer.Ps reviewed the role of ps and the manufacturer company with the caller but also reviewed they would escalate the case to patient relations on the caller's behalf.Caller to follow up with the pt's hcp.The caller then provided relevant medical history: they said pt was admitted to the nursing facility on (b)(6)2024 to and said the pt had only meant to be there 2-3 days because pt needed a hoyer lift.Caller further explained that with the progression of the parkinson's they had hit a crisis point where pt had been getting too weak to get off the floor without the caller's help but they had to start calling the fire department to come and assist.Caller said pt went back to the facility and wanted to take pt back home however pt would have never survived the 7 1/2 hour drive back home so the facility engaged the hospice program for the pt that the caller had to sign for and caller said they told them pt wasn't end state and didn't need hospice and they said "oh it's not for that, it's just for additional nursing resources" and the caller said ok and they came to find out pt had asked the nurses if they could go home.Caller said with the new hospice program pt had gotten a new doctor overseeing them and they put pt on meds at that point.Caller said that the meds had made pt have catastrophic dehydration and pt had been begging them to take them to the hospital because they felt horrifically ill and because of their symptoms but the facility never took the pt.Caller said they hadn't even been made aware of that at the time because pt couldn't dial the phone on their own even with the therapy on but with it off, the massive tremors the pt had would have made calling them impossible and the facility never helped pt call them so they'd only gotten to talk to the pt once on the phone, even though they tried calling the patient 74 times.Caller said after around (b)(6)2024, everything seemed to go downhill and they didn't think the implant had been charged after that because that was when pt had started experiencing tremors.Caller said they found notes from the facility that the recharger would slip out of place but caller said that wouldn't have happened because the beeping of the recharger was too annoying and that no one at the facility would have tolerated it.Caller said the nurse's notes even said pt had multiple falls one night.Caller thought pt had been deliberately fallin so they could hurt themselves enough to be taken to the er however they hadn't taken pt to the er.Caller said in the past if pt's hip or leg had been moved in a certain way, they would have wide-mouth screamed because of the pain so they felt the pt had been truly desperate.Caller said they found the pt unresponsive and it took them 3½ hours to get the pt to the er just after midnight and pt was there until they sent pt home with the caller and the hoyer lift to die.Caller said hoyer lift was the reason the whole ordeal had happened in the first place.Caller said the lift allowed caller to take care of pt at home on their own aside from hospice people visiting until the pt passed.Additional medical history reported by caller: pt reportedly died from catastrophic dehydration leading to organ failure and metabolic encephalopathy.Caller stated the medical examiner initially put cause of death on death certificate as alzheimer's dementia, though they believed pt remained cognitively intact earlier in the course and that parkinson's disease and other conditions had to be added the certificate later.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ACTIVA
Common Device Name
STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINS
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer (Section G)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer Contact
justin ellis
8200 coral sea street ne mvs21
mounds view, MN 55112
+1(763)526-5677
MDR Report Key50406997
Report Number3004209178-2026-14219
Device Sequence Number16074759
Product Code MHY
UDI-Device Identifier00763000519247
UDI-Public(01)00763000519247(17)221214
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P960009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Type of Report Initial,Followup
Report Date (Section B) 08/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/14/2022
Device Model Number37612
Device Catalogue Number37612
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/21/2026
Initial Report FDA Received Date08/24/2026
Supplement Report FDA Received Date08/26/2026
Date Device Manufactured01/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age76 YR
Patient SexMale